Wisconsin, 2018

Damaging Wind in Wisconsin, September 25, 2018

September 25, 2018 · NWS GRB · 1 event in 1 county or zone

Isolated thunderstorms formed ahead of the main line of showers and storms, producing minor damage near I-43 and Highway 151 on the southwest side of Manitowoc.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms formed ahead of the main line of showers and storms, producing minor damage near I-43 and Highway 151 on the southwest side of Manitowoc.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 25, 1:42 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 25, 1:42 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CDT Tue Sep 25 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 241 PM CDT Tue Sep 25 2018

The latest RAP analysis and satellite/radar imagery show a cold
front extending from around Marinette to Wautoma early this
afternoon. Partial clearing over northeast WI has allowed some
instability to develop up to the 600-1000 j/kg range. Meanwhile,
a shortwave trough over Minnesota, and associated surface low over
Iowa continue to push an area of showers and storms to the
northeast and across southwest Wisconsin. This area of
precipitation remains on track to pass over the area from mid-
afternoon through the evening. Given the instability over east-
central WI, concern remains for a few strong storms to develop,
mainly from about 21-00z time period. The main threat will likely
be strong, gusty winds from any storms.

Tonight...Cold front, and weak surface low, will be departing over
central Lake Michigan at the start of the period. Although the
potential for strong storms will likely have passed on to the
east by 00z, deformation showers and a few embedded storms are
expected to continue across the region through the evening before
exiting northeast WI shortly after midnight. Partial clearing is
possible overnight, mainly over central and east- central WI, but
additional cloud cover from a trailing shortwave will approach
late. With gusty northwest winds developing behind the front, lows
will fall back into the 40s at most locations.

Wednesday...Upper troughing will be moving across the region.
Progged soundings indicate the thermal profile will be supportive
of an ample cu field developing at locations that clear overnight.
With a breezy west wind and scattered to broken cloud cover, temps
will range from the mid 50s north to low 60s south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 241 PM CDT Tue Sep 25 2018

Another cold front is forecast to arrive late Wednesday night
into Thursday, along with the next chance of showers. Models show
little instability with this system, so will hold off on any
mention of thunder at this time. Drier weather is anticipated
Thursday night, but a short-wave trof and secondary cold front
could bring scattered showers on Friday.

Canadian high pressure is expected to be the dominant weather
feature over the weekend, and the 00z ECMWF would suggest that
the high would keep mainly dry conditions in place through Sunday
morning. The GFS is dry Friday night into Saturday, but quickly
shifts the Canadian high east on Saturday night, allowing showers
to develop due to increasing WAA/isentropic lift.

An unseasonably cool air mass will arrive Friday night, with
850 mb temperatures dropping to -5 to -6 C over north central WI
by Saturday morning. Will need to keep an eye on Friday night and
Saturday night, as forecast lows are cold enough to be concerned
about frost potential. However, sky cover and wind will play a
significant role in whether or not frost forms, and it is too far
out to ascertain those details.

A significant isentropic lift/overrunning event is possible
across the forecast area from Sunday night into Monday night.
There may be enough elevated instability to support thunderstorm
development, especially over the south half of the forecast area.
This is shaping up as a potentially very wet period.

Temperatures should be near normal on Thursday, drop below normal
over the weekend, then recover to near normal early in the work
week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1123 AM CDT Tue Sep 25 2018

Scattered to overcast mvfr/ifr cigs continue along a cold front,
currently positioned from near Marinette to Wautoma late this
morning. Area of showers and storms over Minnesota and Iowa will
move across the taf sites this afternoon and evening. The best
chance for thunderstorms will be at the eastern WI TAF sites late
this afternoon and early this evening. Winds will shift from the
south, to the west then northwest at the front passes.

Cigs will likely stay in the low end mvfr range or high end ifr
range tonight behind the front. Some clearing is possible over
central and northeast WI late, though confidence is relatively
low. Low clouds should evolve into a cu field by late morning on
Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Kieckbusch
AVIATION.......MPC
Hazardous weather outlook, Sep 25, 1:45 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Tue Sep 25 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms through mid-evening, mainly
over eastern Wisconsin. A marginal risk of severe thunderstorms
with damaging winds and small hail exists south of a line from
Wautoma to Sturgeon Bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Persons with agricultural interests should be alert to the
possibility of frost Friday night and Saturday night. Temperatures
are forecast to be cold enough for frost development across
northern and central Wisconsin. Cloud cover and winds will play a
significant role in whether or not frost forms. It is still too
early to ascertain those details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid-evening over east-
central Wisconsin.

LMZ521-522-541>543-261945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms through mid-evening. A few
strong storms are possible, mainly south of Sturgeon Bay.

Areas of fog will reduce visibilities under a mile at times along
the Lake Michigan shoreline through early this evening.

A small craft advisory has been issued tonight into early
Wednesday, due to gusty northwest winds. The strongest gusts are
expected near Deaths Door.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions hazardous to small craft may occur on the bay and lake
late Wednesday night into Thursday evening, due to strong
southwest winds and building waves.

MPC/Kieckbusch

In the hours before

Special weather statement, Sep 25, 3:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
424 PM CDT TUE SEP 25 2018

WIZ050-252215-
Manitowoc WI-
424 PM CDT TUE SEP 25 2018

...SPECIAL WEATHER STATEMENT FOR MANITOWOC COUNTY...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, or 9 miles north of Howards Grove, moving northeast at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Manitowoc, Cleveland, Two Rivers, Newton, Spring Valley, Francis
Creek, Clover, Kellners Corners, Silver Lake College and Shoto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4391 8791 4421 8772 4413 8752 4406 8760
      4390 8769 4389 8786
TIME...MOT...LOC 2123Z 210DEG 12KT 4396 8778

MPC
Special weather statement, Sep 25, 3:31 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
431 PM CDT TUE SEP 25 2018

WIZ031-038-039-048-049-252215-
Calumet WI-Shawano WI-Outagamie WI-Winnebago WI-Brown WI-
431 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...CALUMET...EASTERN
WINNEBAGO...EASTERN OUTAGAMIE AND EASTERN SHAWANO COUNTIES UNTIL 515
PM CDT...

At 430 PM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Pulaski to Oshkosh. Movement was
east at 30 mph.

Winds up to 40 mph will be possible with these storms.

Locations impacted include...
Green Bay, Appleton, Bay Shore Park, Menasha, Kaukauna, Little Chute,
Kimberly, Chilton, Pulaski and Brillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 8848 4465 8837 4467 8822 4468 8799
      4471 8799 4472 8791 4463 8793 4468 8781
      4475 8775 4476 8769 4465 8776 4433 8777
      4433 8789 4424 8789 4424 8804 4389 8804
      4389 8816 4394 8816 4394 8840 4389 8840
TIME...MOT...LOC 2130Z 264DEG 27KT 4459 8828 4361 8842

MPC
Special weather statement, Sep 25, 3:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
437 PM CDT TUE SEP 25 2018

WIZ050-252215-
Manitowoc WI-
437 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MANITOWOC COUNTY UNTIL
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manitowoc, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manitowoc, Two Creeks, Two Rivers, Newton, Mishicot, Clover, Kellners
Corners, Silver Lake College, Point Beach State Park and Newtonberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4403 8782 4433 8758 4433 8754 4441 8751
      4441 8745 4432 8748 4418 8745 4407 8759
      4395 8766
TIME...MOT...LOC 2137Z 209DEG 29KT 4407 8772

MPC

The radar

The Green Bay radar (KGRB), 56 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manitowoc

When
September 25, 3:45 PM CST
Where
Manitowoc County, 0.99 mi E of Alverne
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.080, -87.710

Thunderstorm winds blew out a small portion of a wall of a large metal building at a lumber yard. Across the road, at a nearby fairground, a small section of a metal roof was peeled back.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783929.